SEARCH

SEARCH BY CITATION

Telaprevir (TVR), one of the hepatitis C virus (HCV) protease inhibitors (PIs), has been a significant advance in the treatment of patients affected by this virus. Adverse effects are more common in patients treated with a PI than in those treated with pegylated interferon (PegIFN) and ribavirin (RBV). Severe headache is exceptional among the adverse effects of TVR.

We present a case of a 47-year-old patient with chronic hepatitis because of HCV, genotype 1, on treatment with TVR, PegIFN, and RBV, who was admitted because of intense headache. In 1993, he had been treated with interferon (IFN) alfa-2b, and in 1996, with IFN alfa-2b plus RBV with a null response. His weight was 61 kg, height 164 cm, IL28B C-C, viral load 1,850,000 IU/mL (Log 6.27), and a Metavir score of F3 in the liver biopsy. He did not take any herbalist products. Following the recommendations of the Spanish Medicines and Health Devices Agency for null responders, he had been prescribed a lead-in with PegIFN alfa-2a (180 μg/week) and RBV (1000 mg/day) for 4 weeks, with no headaches or other secondary effects appearing. On showing a decrease in the viral load of >1 logarithm at 4 weeks, TVR (2250 mg/day) was added. After 48 hours, the patient started to have acute, severely intense and holocranial headaches, predominantly occipital, and accompanied by vomiting. The patient consulted 2 days later because of the persistence of the headaches, with the vomiting having stopped. The neurological examination was normal. The laboratory results showed hemoglobin 11.7 g/dL, neutrophils 1.7 × 103/μL, and platelets 143 103/μL. The rest of the laboratory results, including the cerebrospinal fluid analysis and the brain CT scan, were normal.

Intravenous treatment was administered, with paracetamol (1 g/8 hours) and dexketoprofen (50 mg/8 hours) for 48 hours, without any reduction in the intensity of the headaches. Rizatriptan liotabs (10 mg/12 hours) were added. After 2 doses, with no improvement, the headaches became unbearable. After 7 days with triple therapy, the TVR was withdrawn, maintaining the PegIFN and RBV.

The patient showed a gradual improvement with complete cessation of the headaches 24 hours after the withdrawal of TVR. The RNA in the week 8 of the treatment was undetectable.

In this case, it is very likely that the headaches were due to the treatment with TVR. There was a temporal relationship between starting it and the appearance of the headaches. There was a complete recovery after its withdrawal. Other possible causes of the headaches were ruled out.

In a review of PubMed up to March 2013, with the key words TVR and headaches/migraine, no results were found. Ten patients with headache related to treatment with TVR have been reported to the Food and Drug Administration. Headache was also reported in registered studies. Mild headache appeared in 2 out of 8 patients in a phase 1 study with TVR as a single therapy.[1] Mild headache has also been described in the PROVE3 and ADVANCE studies, with no significant differences in those on triple or double therapy.[2, 3] Only in 1 clinical study, with TVR, PegIFN, and RBV, conducted on 12 naive patients, a headache was classified as severe intensity observed in 1 case. It was not specified if it was caused by TVR or PegIFN.[4] Neither in this case, nor in any other of those described, did the headache require the withdrawal of the treatment with TVR. Thus, we believe that this is the first case of intense headache as an adverse event due to TVR that required stopping the drug.

Patients treated with HCV-PIs achieve a spectacular and sustained improvement in the virological response. However, these drugs have a large number of adverse effects that require the patients to be closely followed up. With the use of TVR in clinical practice, it is likely that further adverse events may be notified.

References

  1. Top of page
  2. References